Jump to content

Do I Have To Choose Between Tachy Or Air Hunger? Ugh!


Katybug
 Share

Recommended Posts

So this is just a bit if a vent because I feel like I'm now between a rock and a hard place. I was talking to my immunologist on Tuesday about having MCAD and being on a beta blocker (metoprolol). I was asking him if it is possible that my air hunger/shortness of breathe has been getting progressively worse through the last two years because I am taking a beta blocker which is contraindicated for MCAD. He said it is possible but they often give bb's to people that in theory have contraindicated diagnoses. But, since my tachy isn't really "controlled" just reduced by the bb, we decided to try an experiment and try me off of the bb to see how it affects my air hunger/shortness of breathe. Doc told me I should know within a week.

So, no bb for 2 1/2 days and I feel like I can breathe sooo much better. But, I can already feel my tachy getting worse again. So, now when I climb the steps in my house, I don't feel like I am suffocating, but I still have to sit down because my heart is running a marathon.

I'm not sure if I am happy we tried this or if I was better off not knowing because now I am frustrated. I know what this is going to come to is that I will have to make a choice between which way I want to feel/be sick. Suffocation or overworking my heart? What kind of choice is that? I try to stay positive about this whole situation but I just don't feel good about having to make this choice.

Link to comment
Share on other sites

Katie,

I'm no expert at this but I believe there are other categories of meds (aside from beta blockers) that could be used for tachycardia -like calcium channel blockers, or ivabradine. It may be worth asking your dr for alternatives to betas that might work for you without side effects.

Good luck,

Alex

Link to comment
Share on other sites

Thanks, Alex. I might approach the calcium channel blockers again with my POTS neuro. He didn't want to put me on them again because they have been known to increase heart rates but I was on Verapimil a few years ago for my migraines and I didn't have troubles with my vitals. That was a good reminder! Thanks again.

Link to comment
Share on other sites

Thanks, Alex. I might approach the calcium channel blockers again with my POTS neuro. He didn't want to put me on them again because they have been known to increase heart rates but I was on Verapimil a few years ago for my migraines and I didn't have troubles with my vitals. That was a good reminder! Thanks again.

there are two different kinds of CCBs...the kind that just lower BP (by vasodilation) and therefore can cause reflex tachycardia and the kind that vasodilate AND lower heart rate like verapamil and diltiazem. It sounds like your doc was talking about the first kind (dihydropyridine class)...in order to lower heart rate you need the other kind (non-dihydropyridines)...and of these verapamil has the greatest effect on heart rate.

I feel your pain...I had to stop beta blockers because of severe asthma-like side effects so I switched to verapamil. Verapamil works for a lot of people, but I needed VERY high does to have any semblance of heart rate control and it caused some dangerous arrythmias so that didn't last too long. I'm now back on a very cautious dose of the beta blocker plus pyridostigmine....but I wish I could get ivabradine.

Also, have you tried a non-selective beta blocker (metropolol is cardioselective)? In theory, they should control heart rate equally well, but for me the cardioselectives hardly work at all, while the non-selective beta blockers (like nadolol or propranolol) control heart very well. No one ever said we have normal autonomic nervous systems.

Link to comment
Share on other sites

Thanks all. I can't do ssri /snri's as they send my body for a tail spin. We tried that when we thought I was having anxiety attacks which turned out to really be POTS. I tried several of these and reacted badly to all. Florinef alone did not lower my HR. I haven't tried midodrine so that could be an available option. Have to research that and also ivabradine. Verapimil is specifically the CCB we were discussing previously but I didn't reacted badly to it (a bonus to know that up front) so I think I'm gonna push a trial of this. Better the devil you know, right? Thanks for all your support and feedback. I'll let you know how it goes. BTW, my air hunger continued to improve today and I was able to be more active for a longer time because of this particular improvement.

Link to comment
Share on other sites

Diltiazem is the first anti-tachy med we tried, before the cardiologist realized that it was not just pure idiopathic atrial tachycardia and that betas would be a better plan (we initially avoided betas because they can be a problem for folks with mood disorders, although they would have been her first choice otherwise). It did lower my heart rate, but seemed to worsen my POTS somewhat - as though the HR were compensating for other issues, and without treating the overall POTS stuff lowering it wouldn't help. Obviously it's helped other folks, so worth considering too, since our POTS background seems fairly different (I'm more hyper, you're more autoimmune-ish?)...

Link to comment
Share on other sites

I wish I knew at this point what "type" of POTS. I have. My POTS presentation itself is the most like hyper POTS. But I also have MCAD, am waiting to be evaluated by a geneticist for EDS and now have an enlarged thyroid with a strong family history of autoimmune thyroid diseases. I would guess that the MCAD is going to be the hardest thing to deal with in finding a new Med. Thanks for the suggestions.

Link to comment
Share on other sites

Katy, Have you tried clonidine? I have MCAS too and that one worked pretty well to lower my tachy and blood pressure a little ---but mostly it leveled out my blood pressure. It was however, a little sedating. But, it was nice to have blood pressure not swinging and the tachy under somewhat better control. I cycle this. I don't take it all the time. It did however, cause me to have more edema.

There are some other alternative things that I use mostly now for tachy. Motherwort and Blk Strap Molasses Unsulphured. Both work pretty well for me.

Issie

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...